Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 73, NWS El Paso, TX

July 30, 2013El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 30, 2013, 6:11 PM MDT for El Paso County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2013, 6:11 PM MDT (00:11 UTC)
Expired
Jul 30, 2013, 7:15 PM MDT
In force
64 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 12 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:20 PM MDTFLASH FLOOD2 Sse Vinton, TXALL LOW WATER CROSSINGS OVER FRONTAGE ROAD WHICH PARALLELS INTERSTATE 10 BETWEEN TRANSMOUNTAIN AND VINTON ARE RUNNING FULL WITH WATER. ARROYO IN VINTON RUNNING FULL ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WGUS54 KEPZ 310011
FFWEPZ
TXC141-310115-
/O.NEW.KEPZ.FF.W.0073.130731T0011Z-130731T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
611 PM MDT TUE JUL 30 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 715 PM MDT

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  WESTWAY...
  VINTON...
  CANUTILLO...

OFF DUTY WEATHER SERVICE EMPLOYEE REPORTS WATER CROSSING THE 
NORTHBOUND FRONTAGE ROAD PARALLEL TO INTERSTATE 10 BETWEEN TRANS 
MOUNTAIN ROAD AND ANTHONY TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3192 10662 3195 10662 3195 10661 3196 10663
      3198 10663 3198 10658 3192 10656

$$

NOVLAN
--CTA_MARKER_NO--!
1 follow-up statement
444 
WGUS74 KEPZ 310053
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT TUE JUL 30 2013

TXC141-310115-
/O.CON.KEPZ.FF.W.0073.000000T0000Z-130731T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
653 PM MDT TUE JUL 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME NORTHWESTERN EL
PASO COUNTY UNTIL 715 PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH  RAINFALL ACROSS THE WARNED AREA.

RADAR HAS ESTIMATED FROM 1 TO 2.5 INCHES OF RAIN FELL IN SOME 
LOCATIONS IN THE WARNED AREA. ALTHOUGH THE HEAVIEST RAINFALL HAS 
STOPPED...THERE ARE STILL SOME PROBLEMS PARTICULARLY WITH LOW WATER 
CROSSINGS ON THE FRONTAGE ROAD BETWEEN TRANS MOUNTAIN ROAD AND ANTHONY 
TEXAS.

LOCATIONS IMPACTED INCLUDE...
  WESTWAY...
  VINTON...
  CANUTILLO...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3192 10662 3195 10662 3195 10661 3196 10663
      3198 10663 3198 10658 3192 10656

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:02 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 2:02 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT TUE JUL 30 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING HOT MOSTLY DRY WEATHER TO SOUTHERN
NEW MEXICO AND WESTERN TEXAS THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. HOWEVER SUFFICIENT MOISTURE WILL FLOW INTO THE REGION FOR A
FEW AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH MOST
ACTIVITY OCCURRING OVER THE HIGHER MOUNTAINS OR WEST OF DEMING AND
TRUTH OR CONSEQUENCES.

&&

.DISCUSSION...
LARGER SCALE REGIONAL CIRCULATION ALOFT PATTERN WILL BE DOMINATED
BY EXTENSIVE UPPER RIDGE WITH A MAINLY EAST TO WEST AXIS EXTENDING
ACROSS SOUTHERN OR CENTRAL NEW MEXICO THROUGH FORECAST PERIOD.
HEIGHT/CIRCULATION CENTER WAS LOCATED NEAR ALAMOGORDO EARLY THIS
AFTERNOON AND IS EXPECTED TO DRIFT SLOWLY EAST INTO THE TEXAS
PANHANDLE BY FRIDAY AND REMAIN IN THIS GENERAL INTO EARLY NEXT
WEEK THOUGH RIDGE AXIS WILL EXTEND INTO THE CWA VICINITY.
ASSOCIATED SUBSIDENCE/WARMING ALOFT AND ABUNDANT SUNSHINE
ASSOCIATED WITH RIDGE WILL SUSTAIN VERY WARM TEMPERATURES WITH
DAYTIME HIGHS STAYING AROUND 5 DEGREES ABOVE NORMAL.

MORNING RAOB ALSO SHOWED AIR MASS STILL RATHER MOIST AND UNSTABLE
WITH CAPES OF 1600 AND PRECIPITABLE WATER OF 1.1. WHILE UPPER
DYNAMICS WILL BE UNFAVORABLE FOR UPDRAFT FORMATION SOUNDING
EXHIBITED LITTLE CONVECTIVE INHIBITION AND ACTIVITY HAS ALREADY
DEVELOPED OVER THE HIGHER MOUNTAINS DUE TO UPSLOPE AND HEATING.
THUS STILL EXPECT AFTERNOON AND EVENING STORMS MAINLY OVER HIGHER
TERRAIN WITH HEATING AND OUTFLOWS INDUCING A FEW STORMS OVER THE
LOWLANDS. FAIRLY HIGH MOISTURE CONTENT COMBINED WITH DRY LAYERS
AND A 1400 DCAPE SUGGEST THREAT OF BOTH HEAVY RAINS AND STRONG
DOWNBURSTS WHERE STORMS DO OCCUR.

AS HIGH CENTER DRIFTS SLOWLY EAST OF THE CWA AIR ALOFT WILL
BECOME SLIGHTLY COOLER. COOLEST AIR ALOFT SHOULD EXIST OVER WESTERN
ZONES SINCE IT WILL BE FURTHEST FROM HEIGHT CENTER. IN ADDITION
THE CIRCULATION AROUND THE HIGH WILL BE CONDUCIVE FOR DRIER AIR
ADVECTING INTO EASTERN PORTIONS WHILE TRAJECTORIES WILL SUSTAIN
DEEPER MOISTURE INFLOW FURTHER WEST. THUS BY FRIDAY AFTERNOON
PRECIPITABLE WATER IS EXPECTED TO BE LESS THAN AN INCH OVER
EASTERN ZONES WHILE REMAINING ABOVE AN INCH OVER THE WEST.
CONSISTENT WITH THESE TRENDS WILL BE INSTABILITY WHICH WILL REMAIN
WEAK TO MODERATE OVER THE WEST BUT NIL TO MARGINAL EAST.
ACCORDINGLY WILL KEEP HIGHEST PRECIP COVERAGE MAINLY WEST OF THE
RIO GRANDE AND ESPECIALLY FAR WESTERN ZONES AND OVER THE HIGHER
MOUNTAINS. LIFTING MECHANISMS WILL LIKELY NOT EXIST ALOFT AS RIDGE
LOCATION WILL SHUNT UPPER WAVES SOUTH OF THE BORDER MOST OF THE
PERIOD. HOWEVER STRONG HEATING PLUS UPSLOPE FLOW SHOULD GENERATE
A FEW STORMS WHERE AIR MASS IS MOST UNSTABLE OR OVER HIGH TERRAIN.

&&

.AVIATION...VALID 31/00Z-01/00Z.
VFR WILL STILL BE THE NORM OVER MOST OF THE AREA...WITH JUST
ISOLATED TSRA MAINLY OVER THE HIGHER TERRAIN LATE THIS AFTERNOON AND
AGAIN WEDNESDAY AFTERNOON. A FEW STORMS WILL MAKE IT INTO THE
LOWLANDS. EXPECT BRIEF AND ISOLATED AREAS OF 3-5SM +TSRA AND WIND
GUSTS IN THE 40-50 MPH...BUT COVERAGE WILL BE LOW.

&&

.FIRE WEATHER...
THE SUBTROPICAL RIDGE WILL REMAIN JUST ABOUT OVER EL PASO THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN
SONORA. EXPECT WIDELY SCATTERED MOUNTAIN/ISOLATED LOWLAND
THUNDERSTORMS THROUGH THE WEEK. OTHERWISE...THE RIDGE WILL SHIFT A
LITTLE TO THE NORTH OVER THE NEXT COUPLE OF DAYS...MORE OF A LATE
JUNE/EARLY JULY PATTERN...FAVORING OVERALL LOWER COVERAGE OF
PRECIPITATION. HOWEVER THERE WILL BE ENOUGH RESIDUAL MOISTURE IN
THE AREA...AND WEAKER FLOW ALOFT WILL PROMOTE SLOW STORM MOVEMENT
AND POSSIBLE FLOODING IN ISOLATED SPOTS.

OVERALL RELATIVE HUMIDITY AND OVERNIGHT RECOVERY WILL BE LOWER
THAN THE PAST COUPLE OF WEEKS...BUT THE HAINES INDEX WILL GENERALLY
BE IN THE 3-4 RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  99  76  98  76 /  10  10  10  10  10
SIERRA BLANCA           70  95  70  98  70 /  10  10  10  10  10
LAS CRUCES              72  98  72  98  71 /  10  10  10  10  10
ALAMOGORDO              72 100  72  98  71 /  10  10  10  10  10
CLOUDCROFT              53  81  53  81  52 /  30  30  20  30  30
TRUTH OR CONSEQUENCES   71  95  71  95  70 /  10  20  10  20  20
SILVER CITY             65  94  65  93  64 /  20  30  20  30  30
DEMING                  69  99  69  99  68 /  10  20  20  10  10
LORDSBURG               70  99  70  98  69 /  10  20  20  30  30
WEST EL PASO METRO      75  98  75  97  75 /  10  10  10  10  10
DELL CITY               72  98  73  97  73 /  20  20  10  10  10
FORT HANCOCK            76  99  76 100  76 /  10  10  10  10  10
LOMA LINDA              69  90  69  91  69 /  10  10  10  10  10
FABENS                  75  99  75  99  75 /  10  10  10  10  10
SANTA TERESA            74  99  74  98  74 /  10  10  10  10  10
WHITE SANDS HQ          73  98  73  98  72 /  10  10  10  10  10
JORNADA RANGE           70  98  70  98  69 /  10  10  10  10  10
HATCH                   72  99  72  99  71 /  10  20  10  10  10
COLUMBUS                73  98  73  98  72 /  10  10  10  10  10
OROGRANDE               72  97  72  97  72 /  10  10  10  10  10
MAYHILL                 60  91  60  92  60 /  30  30  20  30  30
MESCALERO               59  90  59  90  58 /  30  30  20  30  30
TIMBERON                62  86  62  86  62 /  30  30  20  20  30
WINSTON                 61  91  61  91  61 /  20  20  20  30  30
HILLSBORO               68  95  68  95  67 /  10  20  20  30  20
SPACEPORT               70  96  70  95  69 /  10  20  10  20  10
LAKE ROBERTS            63  92  63  92  62 /  20  30  20  40  40
HURLEY                  67  97  67  96  66 /  10  20  20  30  20
CLIFF                   66  98  66  97  65 /  20  20  20  40  40
MULE CREEK              62  90  62  89  60 /  20  20  20  40  40
FAYWOOD                 67  97  67  97  66 /  10  20  20  30  20
ANIMAS                  69  99  69  98  68 /  20  20  20  30  30
HACHITA                 67 100  67  99  66 /  10  20  20  20  20
ANTELOPE WELLS          69  97  69  96  68 /  20  30  20  30  20
CLOVERDALE              66  91  66  90  65 /  20  30  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 30, 12:54 PM MDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1254 PM MDT TUE JUL 30 2013

NMZ401>417-TXZ418>424-311730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1254 PM MDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH PRESSURE ALOFT WILL BRING VERY WARM MOSTLY DRY WEATHER WITH
ONLY SLIGHT CHANCES OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE ALOFT WILL PERSIST ACROSS THE REGION BRINGING VERY
WARM TEMPERATURES AND MOSTLY DRY WEATHER. HOWEVER THERE WILL BE
SUFFICIENT MOISTURE FLOWING INTO THE AREA TO PRODUCE A FEW SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EVENING WITH MOST ACTIVITY
OCCURRING OVER THE HIGHER MOUNTAINS AND WEST OF A DEMING-TRUTH OR
CONSEQUENCES LINE. WIND GUSTS TO 50 MPH AND HEAVY RAINS MAY OCCUR
OVER VERY ISOLATED LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION IS A CRITICAL LINK IN THE NATIONAL WEATHER
SERVICE MISSION TO PROTECT LIFE AND PROPERTY. SPOTTERS ARE URGED TO
REPORT EXCEPTIONALLY HEAVY RAIN RATES...HEAVY RAIN ACCUMULATION...
HAIL LARGER THAN A NICKEL...WINDS ESTIMATED IN EXCESS OF 50
MPH...AND ANY FLOODING TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Jul 30, 5:24 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
524 PM MDT TUE JUL 30 2013

NMZ411-413-TXZ418-419-310000-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
524 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 600 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY  THIS STORM  WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  ANTHONY...
  BERINO...
  ANTHONY GAP...
  CHAMBERINO...
  SANTA TERESA...
  LA UNION...
  WESTWAY...
  FRANKLIN MOUNTAINS STATE PARK...
  INTERSTATE 10

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES AND REDUCE VISIBILITIES TO NEAR ZERO. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY. SLOW DOWN AND PULL OVER TO SAFE AREA
IF POSSIBLE UNTIL THE STORM PASSES.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:15 PM MDTFlash Flood WarningEPZEl Paso60 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.